Drugs Causing Occlusive Retinopathy or Microvasculopathy
Interferon alfa-2a is an antiviral and immunomodulatory drug used for the treatment of viral hepatitis. This treatment may be complicated by the development of cotton-wool spots and retinal hemorrhages. Affected patients may experience symptoms such as paracentral visual field defects. Ergot alkaloids (vasoconstrictors used to treat migraines) and oral contraceptives have been associated with thrombotic complications, including retinal vein and retinal artery occlusions. Procainamide can induce systemic lupus erythematosus and cause extensive “pruning” of second-order retinal vessels and infarction of the retina, leading to severe vision loss.
The aminoglycosides amikacin and especially gentamicin—administered intraocularly but not systemically—can cause macular infarction and severe macular ischemia, leading to irreversible central vision loss. These agents’ narrow therapeutic window has caused their use to decline. Recently, hemorrhagic occlusive retinal vasculitis (HORV) has been associated with intracameral vancomycin use for prophylaxis of endophthalmitis in rare instances. HORV is associated with widespread retinal vascular occlusion and subsequent nonperfusion. The pathogenesis is unclear but is presumed to be a type III hypersensitivity reaction mediated by antibody/antigen complex deposition causing small vessel vasculitis.
Raza A, Mittal S, Sood GK. Interferon-associated retinopathy during the treatment of chronic hepatitis C: a systematic review. J Viral Hepat. 2013;20(9):593–599.
Witkin AJ, Shah AR, Engstrom RE, et al. Postoperative hemorrhagic occlusive retinal vasculitis: expanding the clinical spectrum and possible association with vancomycin. Ophthalmology. 2015;122(7):1438–1451.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.